Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 34, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 2:14 PM EDT for Johnson County, Kentucky. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 2:14 PM EDT (18:14 UTC)
- Expired
- Apr 28, 2002, 2:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Johnson County, KY
The radar
The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 2:15 PM EDT | Hail 0.75 | Paintsville, KY | |
| Apr 28, 2:15 PM EDT | Hail 0.88 | Paintsville, KY | |
| Apr 28, 2:20 PM EDT | Thunderstorm Wind | Paintsville, KY | Three trees were down at the Paintsville Country Club. Also, a golf cart with two men on board was lifted off of the ground. |
| Apr 28, 2:23 PM EDT | Hail 0.75 | Van Lear Jct, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
295 WUUS53 KJKL 281814 SVRJKL KYC115-281845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 213 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JOHNSON COUNTY * UNTIL 245 PM EDT * AT 213 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER OIL SPRINGS...OR 7 MILES EAST OF SALYERSVILLE...MOVING EAST AT 60 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING TORNADOES WITH LITTLE OR NO WARNING. MOVE TO A PLACE OF SAFETY SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR EASTERN KENTUCKY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3784 8305 3770 8295 3775 8266 3783 8268 HAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:05 AM EDT, 10 hours 9 minutes earlier.
Area forecast discussion, Apr 28, 4:05 AM EDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 AM EDT SUN APR 28 2002 NOW FIRMLY IN WARM SECTOR. ALL MODEL GUIDANCE SIMILAR IN KICKING RAIN OUT TONIGHT. WILL PUT NORTHERN COUNTIES IN FLOOD WATCH. FFG HAS ALREADY BEEN MET IN SEVERAL COUNTIES AND EXPECTING POSSIBLE SEVERAL ROUNDS OF HEAVY RAIN. KEEPING WIND ADVISORY FOR HIGHER TERRAIN. PREVIOUS FORECAST LOOKS ON TRACK FOR MOST PART. BEEFED UP STORM WORDING. LOWERED MAX TEMPS WITH INCREASED CLOUD COVER. COULD SEE SOME TROUBLE STORMS WITHIN A FEW HOURS. ANOTHER ROUND IS QUITE POSSIBLE THIS AFTERNOON WITH A COMBINATION OF INSTABILITY AND STRONG WIND PROFILE COULD SPELL TROUBLE FOR US...WITH A RELATIVELY LOW CONVECTIVE TEMP IN THE MID 70S. GOT TO GO. .JKL...WIND ADVISORY THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 2000 FEET IN FAR EASTERN KENTUCKY...KYZ087-088-115-117-118-120. HEINLEIN
In the hours before
Local storm report, Apr 28, 8:47 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
847 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM 6 W MT VERNON KY WIND DAMAGE
04/28/02 ROCKCASTLE TREES DOWNED AND PARTS OF
A BUILDING BLOWN OFF ON
WEBB JONES ROAD AT
WILLAILLA.Special weather statement, Apr 28, 9:38 AM EDT, 4 hours 36 minutes before
KYZ058>060-068-069-079-080-083>086-106>117-119-281400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 938 AM EDT SUN APR 28 2002 ...THE TORNADO WATCH FOR EASTERN KENTUCKY HAS BEEN CANCELED... AT 930 AM THE LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER HAD MOVED EAST OF THE TORNADO WATCH BOX AND IS NO LONGER CURRENTLY A THREAT. HOWEVER...MORE STRONG STORMS ARE EXPECTED TO MOVE INTO THE AREA LATER THIS AFTERNOON. STAY TUNED FOR ANOTHER SPECIAL WEATHER STATEMENT COMING OUT SOON WHICH WILL EXPLAIN IN MORE DETAIL THE THREAT FOR SEVERE WEATHER FOR LATER TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER WEATHER UPDATES. CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL. HEINLEIN
Special weather statement, Apr 28, 10:19 AM EDT, 3 hours 55 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1019 AM EDT SUN APR 28 2002 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR MUCH OF EASTERN KENTUCKY... SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE IN EASTERN KENTUCKY THIS AFTERNOON AND EVENING. HOWEVER...THE GREATEST RISK WILL BE GENERALLY NORTH OF THE DANIEL BOONE PARKWAY AND ROUTE 80. A COLD FRONT WILL APPROACH FROM THE NORTHWEST. MOIST AND UNSTABLE AIR WILL FUEL THUNDERSTORMS AHEAD OF THE FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT. HOWEVER...STRONG AND VEERING WINDS ALOFT WILL ALSO BE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES. THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE MID AFTERNOON IN NORTHERN AREAS AROUND MOUNT STERLING...FLEMINGSBURG...AND MOREHEAD. THE GREATEST THREAT WILL TRANSITION SOUTHEAST TO AREAS NEAR THE VIRGINIA BORDER BY EARLY THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN SPOTTERS ARE REQUESTED TO KEEP UP TO DATE ON THE WEATHER SITUATION AND REPORT ANY SEVERE WEATHER. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:10 AM EDT | Severe Thunderstorm Warning | JKL | Bath | 50 min |
| Apr 28, 6:41 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 34 min |
| Apr 28, 7:18 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 27 min |
| Apr 28, 7:29 AM EDT | Severe Thunderstorm Warning | JKL | Laurel | 31 min |
| Apr 28, 7:38 AM EDT | Tornado Warning | JKL | Laurel | 52 min |
| Apr 28, 7:49 AM EDT | Tornado Warning | JKL | Jackson | 41 min |
| Apr 28, 8:04 AM EDT | Severe Thunderstorm Warning | JKL | Clay | 41 min |
| Apr 28, 8:29 AM EDT | Tornado Warning | JKL | Leslie, Perry | 46 min |
| Apr 28, 12:32 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 28 min |
| Apr 28, 12:41 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Wolfe | 34 min |
| Apr 28, 12:55 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 30 min |
| Apr 28, 1:06 PM EDT | Tornado Warning | JKL | Morgan | 24 min |
| Apr 28, 1:12 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 33 min |
| Apr 28, 1:23 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 27 min |
| Apr 28, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 36 min |
| Apr 28, 1:27 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Wayne | 48 min |
| Apr 28, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Apr 28, 1:35 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 35 min |
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 39 min |
| Apr 28, 1:42 PM EDT | Tornado Warning | JKL | McCreary, Pulaski | 33 min |
| Apr 28, 1:44 PM EDT | Tornado Warning | JKL | Martin | 41 min |
| Apr 28, 1:55 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 35 min |
| Apr 28, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 45 min |
| Apr 28, 2:04 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 56 min |
| Apr 28, 2:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 26 min |
| Apr 28, 2:32 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 28 min |
| Apr 28, 2:35 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Apr 28, 2:35 PM EDT | Tornado Warning | JKL | Owsley | 25 min |
| Apr 28, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 28 min |
| Apr 28, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 32 min |
| Apr 28, 3:03 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 27 min |
| Apr 28, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 16 min |
| Apr 28, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 27 min |
| Apr 28, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 36 min |
| Apr 28, 3:40 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 30 min |
| Apr 28, 3:52 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 33 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| Apr 28, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 18 min |
| Apr 28, 6:05 PM EDT | Flash Flood Warning | JKL | Martin | 115 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.